MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0715
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery (ica) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, two smart coils were detached into the target vessel using the handle.While attempting to detach the third smart coil, it did not detach.After three attempts were made to manually detach the smart coil, it was removed from the patient.The procedure was completed using six non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was unable to be detached from the pusher assembly.During functional testing, while attempting to detach the smart coil using a demonstration handle, the braided section of the pusher assembly compressed when the pull wire was retracted.The smart coil was then attempted to be detached manually and the same issue occurred.The braided shaft was undamaged; therefore, the root cause of the detachment issue could not be determined.Further evaluation of the device revealed that the pet lock was separated, and the embolization coil had offset coil winds.The damaged pet lock was likely a result of the detachment attempt during the procedure.The offset coil winds on the embolization coil was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of detachment issue h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11198500
Report Number3005168196-2021-00116
Device Sequence Number14005859
Product Code HCG
UDI-Device Identifier00814548014722
UDI-Public00814548014722
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2025
Device Model Number400SMTSFT0715
Device Catalogue Number400SMTSFT0715
Device Lot NumberF97489
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/21/2020
Supplement Date Received by Manufacturer02/05/2021
Initial Report FDA Received Date01/19/2021
Supplement Report FDA Received Date03/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Date Report Sent to FDA01/01/2005